Jump to content

three days after first chemo treatment


peebygeeby

Recommended Posts

Hi all, Happy Easter to you.

Thought I'd drop in and report our progress here.

Yesterday was a rough day for Hank, very tired, and mentally very stressed out. He has had very minimal physical symptoms so far. No nausea, last night some small pain in the center of his chest from Nulasta injection, but that's gone now. He slept pretty well last night, and today feels quite well. He's surprised, and I am to. Being so new to all of this we just don't know what to expect his reaction to this will be. It's like we're waiting for something to happen, and maybe it will maybe it won't. Should we go out for the day? What if he suddenly gets extremely tired? I think he wants to go to Atlantic City!!! I figured he'd just be laying in bed at this point. But I'm happy he feels so well today, and hope it continues.

Gail

Link to comment
Share on other sites

Hi, Gail, sounds like things are about as expected for Hank so far.

Out of curiosity and trying to detect any patterns, I kept detailed daily records on an Excel spreadsheet during the 4 months I was on Taxol/Carbo/Avastin. I always had my chemo infusions on a Tuesday, followed by the Neulasta injection on Wednesday. Felt good until Wednesday evening, then the fatigue set in (Decadron was wearing off about then also). Tired and needed naps Thursday, Friday, and maybe Saturday, but never felt "bad" or nauseous. By Sunday things were looking up and my general energy level gradually increased over the next 2 weeks until it was time to do it all again.

The second week some of the other side effects listed in my profile started to appear -- not all of them every cycle, just sort of at random. Some were more of an annoyance than anything else, but the most bothersome effect (and this occurred all 6 cycles) was blisters on the feet which prevented me from going out walking even when I felt up to it otherwise (I had been cautioned to avoid skin breaks which might lead to infection). I did a lot of exercising on my back, pedaling my feet in the air, which was better than nothing even though the scenery got a bit old. From what I've seen, not very many people have that sort of problem with the feet, so hopefully Hank will not and you both plus any 4-footed friends can go on lots of nice walks together.

So that was the most bothersome, pervasive problem. The most "serious" problem was peripheral neuropathy -- numbness plus tingling in the feet (and sometimes hands) which progressed into electric-like stabs of pain and loss of leg muscle control. This didn't happen to me until the 6th (and last planned) 3-drug cycle, and is good cause to change medications if it happens in an earlier cycle. This is NOT something to be toyed with or toughed out, as it is a cumulative effect of the Taxol and can even lead to permanent disability. My onc had been asking about numbness/tingling on every visit, and the answer was always "no" until this last cycle. I tracked him down by phone and he called in a prescription for Neurontin which resolved the problem for me fairly quickly -- some others have not been as fortunate. I had been on alert for neuropathy from the beginning, and there was no way I could have confused it with the foot blister problem (which I still had at the time).

About going out for the day or a short trip? I wouldn't hesitate based on what "might" happen. For me at least, things didn't happen that fast, and I wouldn't be feeling decent one hour and completely out of it later the same day. There have been plenty of times in my life -- colds, flu, vertigo problems a few years back -- when I felt a lot worse then when I was on this chemo regimen. Aloha,

Ned

Link to comment
Share on other sites

Go have fun. I was diagnosed back in January and since then I've been on the go all of the time. We have to live life when we feel like it, and when we don't, it's okay to lay around and do nothing.

How did you know to take Claritin for the Neulasta shot pain? The first time I had my Neulasta shot, after a day or so, my bone pain was so severe, I was in agony. This time, against my doctor's orders, I took hydroxyzine the day before and the day of chemo, the day of Neulasta and the day after Neulasta, and the pain was so much less severe. Although my oncologist (who is one of the best in my area) said it won't work, it sure did. I wish I would've known about that the first time!

Susan L

Link to comment
Share on other sites

Hi guys, thanks for your replies. Today Hank is kind of tired, even though last night he finally got a pretty good night sleep. As for current side effects, he said yesterday that his tongue had sort of a metallic feel to it, and today it just feels dried out.

He is also experiencing some pains in his legs (mostly the shins I think) and some pain in his lower ribs. He decribes it as bone pain. Is this from Nulasta?

As for the Claritan, we were told by the nurse who gave him his Nulasta shot, that he should take a Claritan every day for a week after the Nulasta injection.

Thanks again, looking forward to your replies.

Gail

Link to comment
Share on other sites

Gail -

Oh, yes, the metallic taste - I remember that one!! And then my tongue would get all tingly to boot - makes you not really want to eat. Thankfully, I never got the mouth sores that some people get. My chemo nurse told me to use plastic silverware to eat with to lessen the metal taste - don't really know if it worked that well but its worth trying.

My pain from the Neulasta was in my joints - my knees, shoulders, elbow, etc. It was horrific for a few days - could barely get out of bed. But only for the first shot then after that I was OK. I am sure that everyone is different but I think its usually in the joints because thats where the bone marrow is produced. Could be wrong on that one. Actually, was told its good to feel the pain - that means the shot is working!!! Wish I had known about Claritin!!!!

Hoping he feels better each day - Patti B.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...